Arkansas, 2018

Flash Flooding in Arkansas, May 17, 2018

May 17, 2018 · NWS MEG · 2 events in 2 counties and zones

A decaying multi-cell thunderstorm complex caused moderate to heavy rain to train over portions of northeast Arkansas during the morning hours of May 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A decaying multi-cell thunderstorm complex caused moderate to heavy rain to train over portions of northeast Arkansas during the morning hours of May 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 17, 5:44 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 17, 5:44 AM CST, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
644 AM CDT Thu May 17 2018

.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 403 AM CDT Thu May 17 2018/

DISCUSSION...Surface analysis this morning places a quasi-
stationary boundary bisecting Arkansas and into Southeast
Missouri. GOES-16 Satellite trends along with regional WSR-88D
trends indicate yesterday's residual Mesoscale Convective Vortex
(MCV) centered just east of Little Rock. Showers and thunderstorms
have increased somewhat in coverage over Arkansas overnight. As
of 3 AM CDT, temperatures across the Mid-South are predominantly
in the 60s with a few locations in the lower 70s.

The aforementioned MCV will slowly move east today across the
Lower Mississippi Valley and into the Mid-South. Short term models
including CAM solutions indicate scattered showers and
thunderstorms becoming more numerous this afternoon as this MCV
interacts with a warm, moist and unstable airmass. Overall shear
remains weak with convective development leaning towards
thunderstorms with pulse type characteristics. A few strong
thunderstorms with perhaps an isolated severe thunderstorm will be
possible especially this afternoon through early evening with
damaging winds being the primary severe weather threat if
thunderstorms can reach severe limits. Localized heavy rainfall
will also be possible as precipitable water values are approaching
2 inches.

Short term models indicate an upper level low over Northeast
Kansas will gradually move Southeast towards East Central
Missouri/Southern Illinois by Friday night. Additional showers and
thunderstorms are possible especially during the afternoon/early
evening peak heating but expecting coverage to decrease somewhat
for Friday into Saturday as better convective coverage will be
mostly northeast of the forecast area and weak shortwave ridging
temporarily builds into the Lower Mississippi Valley.

Long term models indicate an unsettled pattern will return to the
region for next week starting out with southwest upper level flow
aloft and the potential for showers and thunderstorms each day,
especially during the afternoon/early evening hours. Potential may
increase for perhaps the development of MCS's later next week as
upper level flow transitions to northwest flow aloft and a weak
front drops into the Lower Mississippi and Tennessee Valleys and
becomes nearly quasi-stationary.

CJC

&&

.AVIATION...
12Z TAFs

Midlevel low pressure system centered northeast of LIT at 12Z will
lift slowly east today. Ahead of this feature, scattered to
numerous SHRA will form, with TSRA chances peaking during the
afternoon. Diurnal weakening and coverage decrease expected with
loss of surface heating this evening, with scattered, mainly SHRA
and light winds prevailing for MEM late evening arrival push.

Similar to this morning, IFR will likely affect MKL and TUP after
06Z, with high humidity and calm winds in the boundary layer.
Overlying midlevel deck may preclude VLIFR visibilities from
prevailing at those two terminals.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 17, 3:07 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
407 AM CDT Thu May 17 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
407 AM CDT Thu May 17 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms to perhaps an isolated severe
thunderstorm is possible this afternoon into early evening across
the Mid-South. Damaging winds along with localized heavy rainfall
are the threats if a thunderstorm develops and reaches severe
limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Craighead

When
May 17, 8:30 AM CST to 9:30 AM CST
Where
Craighead County, 1.85 mi SSW of Herndon to 1.65 mi SSW of Herndon
Cause
Heavy Rain
Reported by
Public
Coordinates
35.925, -90.733

Six inches of water flooded the intersection of County Road 323 and 324 northeast of Bono.

Flash Flood, Greene

When
May 17, 9:30 AM CST to 10:30 AM CST
Where
Greene County, 2.28 mi NNW of Walcott to 2.24 mi NNW of Walcott
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.062, -90.678

State Road 141 closed near Walcott due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753962, 753964.